News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: Coumadin


 esorami - Thu Dec 02, 2004 5:30 pm

My mother's dr keeps increasing her coumadin and she is up to 6mg a day now. what causes her blood to thicken so much and is there some way she can keep her blood thin? she is 83. :?:
 Dr. Tamer Fouad - Fri Dec 03, 2004 2:06 am

User avatar Dear esorami,
Warfarin dose really depends on her INR (International normalized ratio) results and the target INR which her doctor wants to reach. For stroke and infarction that would mostly lie in the range of 2.0-3.0. As for what causes her blood to thicken, well, there are many causes. I would put atherosclerosis in your mother's case at the top of the list.
Best regards,
 R. Zein, Pharm D - Wed Jul 27, 2005 11:48 am

User avatar The dose of coumadin ( WARFARIN) is usually adjusted based on the INR, in patients with infarctions usually, the goal is to keep the INR: 2-3, for patients with mechanical valve replacements, the goal is to keep it 2.5-3.5.
there are many risk factors for causing blood to become thicker, atherosclerosis, atrial fibrilattion, hyperlipidemia (high lipids), diabetes complications, some blood clotting factors deficiencies, and smoking.
I do not have information about your mother's medical conditions, however , since she is taking warfarin at home, it is very important, to regularly check her INR, because there seem to be lots of drug-drug interaction, as well as food-warfarin interaction , which may either potentiate the blood thinnig effect of warfarin, or decrease its effectiveness, making it less effective is resolving the blood clots.
and for that, i may recommend watching or avoiding vitamin K containing food products as they may reverse the action of warfarin. usually the dark green vegetables contain high contents of letuce. Some drugs when taken together with warfarin, can also affect the latter drug. Check to see with your mother's doctor, whether she is taking some drugs that may affect it, and remember , that warfarin dosing remains to be dosed according to the measured INR.
thank you and hope that helped.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here